Oklahoma, 2019

Tornado and Hail in Oklahoma, May 23, 2019

May 23, 2019 · NWS AMA · 10 events in 2 counties and zones

A vigorous upper level low pressure system developed across southern Nevada. Significant wind shear and instability developed as moisture was drawn north into the Panhandles setting the stage for a very long duration and higher end severe episode.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A vigorous upper level low pressure system developed across southern Nevada. Significant wind shear and instability developed as moisture was drawn north into the Panhandles setting the stage for a very long duration and higher end severe episode. Initially, elevated supercell storms developed in the NW Texas Panhandles on the cold side of a nearly stationary frontal boundary and moved northeast into the central Oklahoma Panhandle as the first of multiple disturbances moved across the area. Hail up to golf ball size and wind damage was reported with these storms.

During the afternoon hours, upper level disturbances, daytime heating and the very pronounced frontal boundary stretching from near Amarillo northeast into Beaver County, Oklahoma became the main catalyst for surface based supercells which produced very large hail up to baseball size and several tornadoes. Most of the tornadoes remained in Texas, however one very large and long tracked tornado crossed the Texas state line into Beaver county and eventually into Ellis County, Oklahoma. This tornado was rated an EF-2 in Beaver County based on the damage, but it remained in very rural areas throughout its life-cycle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 23, 4:45 AM CST, 3 hours 21 minutes earlier.

Area forecast discussion, May 23, 4:45 AM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
545 AM CDT Thu May 23 2019

.AVIATION...

For the 12Z TAFs:

IFR/MVFR conditions are expected through the morning hours as low
level clouds consume the Panhandles creating visibility
restrictions as well. Day time heating should help alleviate
these conditions with slight improvements to MVFR for the
remainder of the cycle. Thunderstorms are possible today as well,
which could impact the terminals as early as later this morning.
Thunderstorms are expected to push east of terminals later this
afternoon. Overall, MVFR conditions may stick around for a good
portion of this cycle.

Guerrero

&&

.PREV DISCUSSION... /Issued 518 AM CDT Thu May 23 2019/

DISCUSSION...

SHORT TERM...Today through Tonight

Somewhat tricky forecast for the first 24 hours of the forecast,
but that said we are expecting showers and thunderstorms to
develop later this morning and continue through the evening hours.
The environment will be conducive for severe weather, with all
hazards in play throughout the day. Heavier concerns are for large
hail and flooding. Conditional items include the timing of upper
level forcing which may be lagging, along with the capping
inversion which may initially inhibit strong thunderstorm
updrafts. And of course any potential outflow boundaries and cloud
cover later today that could influence the role of convection.

Behind a back door cold front (that has stalled out across the area)
low clouds are developing under an inversion layer across northern
and northeastern parts of the forecast area, as well as pushing in
north ahead of the stalled boundary. As low level moisture continues
this morning thanks to southeasterly return flow, we are expecting
these low clouds to advance and consume most of the forecast area.
Initially, air parcels may have a hard time getting above that
inversion layer this morning, but any air parcels that do will
encounter plenty of instability to fire off some severe
thunderstorms as MUCAPE values are around 2000-3000 J/kg. With bulk
shear around 50-60 knots, updrafts will be capable of keeping hail
stones aloft producing large hail, which will be the primary hazard
in the morning hours given the moist stable layer near the surface.
However, given the low LCL heights, where will be at least some
concern for tornadic potential later this morning, which is somewhat
rare for the Panhandles as climatologically speaking we see more
tornadoes during the afternoon and early evening hours. Tornado
threat will increase later this afternoon and early evening. One
limiting factor to tornado potential could be the limited low level
CAPE due to a nearly moist adiabatic temperature profile, which may
hinder low level stretching. However, once day time heating increase
and lapse rates steepen this may be something the atmosphere can
overcome, but the tornadic window looks to be small today. The other
problem is the lagging of upper level forcing, which may end up
staying west of the forecast area and keeping us in a deep
southwesterly flow regime. Given the deep unidirectional flow, and
PWATs around 2 standard deviations above normal, flash flooding due
to back building/training storms may be a bigger threat than
tornadoes today. Strengthening surface convergence near the stalled
boundary and dryline will be of concern for training storms. Dryline
is not expected to push very far east, and this may be the focus of
back building, along and near these two boundaries. Storms will
likely slowly push east and northeast through the day as mean flow
aloft remains from the southwest, which will slowly increase the
flooding potential into eastern parts of the Panhandles through the
evening hours. Felt strong enough about flash flood potential to go
ahead and issue a watch through Friday morning for eastern parts of
the Panhandles.

Guerrero

LONG TERM...Friday through Thursday

Closed upper low Friday over the northern Rockies and northern
Plains states with the trough axis extending southwest into
southern California will maintain an active weather pattern across
the Panhandles late this week into the weekend. Surface low over
southeastern Colorado/northeastern New Mexico Friday with a
frontal boundary across the forecast area and dryline south of the
surface low across eastern New Mexico will allow for continued
convection Friday into the weekend. Some of the convection Friday
into Saturday could be severe with large hail the main threat.
However, training cells or slow moving convection will increase
the risk for heavy to very heavy rainfall and flash flooding or
flooding concerns especially Friday into Friday night. The one
surface low tracks northeast into western Kansas with a second
surface low developing on the frontal boundary Saturday into
Sunday over southeastern Colorado or northeastern New Mexico.
Another chance for convection by Saturday night through Sunday
night.

The main upper trough begins to weaken by Sunday night as it
tracks eastward across the Rockies and Plains states by early next
week. Best upper level dynamics should remain east and south of
the forecast area early next week with drier conditions expected
across the Panhandles. Some convection may affect the far northern
and eastern portions of the Panhandles Tuesday as a reinforcing
cold front pushes south across the forecast area, however mainly
dry and only slightly cooler conditions are expected through the
middle or so of next week.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch through Friday afternoon for the following
     zones: Armstrong...Carson...Collingsworth...Donley...Gray...
     Hemphill...Hutchinson...Lipscomb...Ochiltree...Roberts...
     Wheeler.

OK...Flash Flood Watch through Friday afternoon for the following
     zones: Beaver.

&&
Hazardous weather outlook, May 23, 7:28 AM CST, 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
828 AM CDT Thu May 23 2019

OKZ001>003-TXZ001>020-317-240130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
828 AM CDT Thu May 23 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Widespread thunderstorms are expected to develop today and continue
through tonight. Main concerns are for large hail and flash
flooding, but a tornado or two cannot be completely ruled out. A
Flash Flood Watch is in effect for the east central Texas
Panhandle and the eastern portions of the Texas and Oklahoma
Panhandles through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday through Sunday night across
the Panhandles and then again Tuesday across mainly the northern
and eastern portions of the Panhandles. Some thunderstorms could
become strong to severe Friday through Saturday evening with large
hail and thunderstorm wind gusts being the primary hazards.

Any slow moving thunderstorms or thunderstorms moving across the
same locations will result in heavy to very heavy rainfall which
could result in flooding or flash flooding issues. A Flash Flood
Watch is in effect until 1 PM Friday afternoon for mainly the east
central Texas Panhandle and also the eastern portions of the Texas
and Oklahoma Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely today and tonight.

In the hours before

Special weather statement, May 23, 6:21 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
721 AM CDT Thu May 23 2019

TXZ006-011-231245-
Hartley TX-Oldham TX-
721 AM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM AND WESTERN
HARTLEY COUNTIES UNTIL 745 AM CDT...

At 721 AM CDT, Doppler radar was tracking a strong thunderstorm over
Romero, or 10 miles northeast of Nara Visa, moving north at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3605 10304 3605 10258 3555 10277 3554 10304
TIME...MOT...LOC 1221Z 190DEG 30KT 3570 10296

LFM
Special weather statement, May 23, 7:09 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Amarillo TX
809 AM CDT Thu May 23 2019

OKZ001-002-TXZ002-003-231345-
Cimarron OK-Texas OK-Sherman TX-Hansford TX-
809 AM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR TEXAS...EASTERN CIMARRON...
NORTHEASTERN SHERMAN AND NORTHWESTERN HANSFORD COUNTIES UNTIL 845 AM
CDT...

At 808 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Griggs to 9 miles west of
Hough to Guymon to 12 miles southeast of Goodwell. Movement was
northeast at 50 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Guymon, Hooker, Goodwell, Tyrone, Optima, Keyes, Hardesty, Hough,
Adams, Griggs, Eva, Baker, Texhoma and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3681 10095 3633 10138 3663 10237 3699 10214
      3700 10094
TIME...MOT...LOC 1308Z 230DEG 45KT 3669 10208 3688 10173 3671 10148
3646 10147

LFM
Local storm report, May 23, 7:12 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
812 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     HAIL             8 NW DALHART            36.14N 102.62W
05/23/2019  E1.00 INCH       DALLAM             TX   TRAINED SPOTTER

            QUARTER SIZE HAIL AND HALF AN INCH OF RAIN IN 20
            MINUTES.

&&

EVENT NUMBER AMA1900729

BIEDA

The radar

The Amarillo radar (KAMA), 164 km away, was scanning. The volume nearest the first event began at 14:05 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Texas

When
May 23, 8:06 AM CST
Where
Texas County, 1.38 mi N of Guymon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.700, -101.480

Large tree down on car.

Hail, Texas

When
May 23, 8:41 AM CST
Where
Texas County, 10.29 mi SE of Eva
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.680, -101.790

Golf ball size hail with heavy rain.

Hail, Texas

When
May 23, 8:57 AM CST
Where
Texas County, 8.29 mi SSW of Hough
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.760, -101.630

Thunderstorm Wind, Texas

When
May 23, 8:58 AM CST
Where
Texas County, 0.89 mi NW of (Guy)guymon Muni Arp
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.690, -101.510

Thunderstorm Wind, Texas

When
May 23, 9:00 AM CST
Where
Texas County, 1.38 mi N of Guymon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.700, -101.480

Large tree down on car.

Hail, Beaver

When
May 23, 3:09 PM CST
Where
Beaver County, 0.69 mi N of Gray
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.560, -100.820

Hail, Beaver

When
May 23, 3:13 PM CST
Where
Beaver County, 0.55 mi W of Bryans Corner
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.620, -100.830

Hail, Beaver

When
May 23, 3:15 PM CST
Where
Beaver County, Bryans Corner
Measured
1.75 in hail
Reported by
Public
Coordinates
36.620, -100.820

Hail, Beaver

When
May 23, 3:55 PM CST
Where
Beaver County, 4.75 mi NE of Floris
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.910, -100.630

Tornado, Beaver

When
May 23, 7:30 PM CST to 7:47 PM CST
Where
Beaver County, 9.15 mi SSE of Slapout to 7.22 mi ESE of Slapout
Rating
EF2
Path length
5.76 mi
Path width
1,400 yd
Continued into
Ellis, Ok (OUN)
Reported by
NWS Storm Survey
Coordinates
36.500, -100.051

The tornado began in Lipscomb County in Texas, crossed into southeast Beaver County Oklahoma and crossed into Ellis and Harper Counties from there. The tornado got stronger and larger with time, but mainly damaged trees, fences and power poles in the area of this survey limiting the EF rating to a 2. The tornado did greater damage (and earned higher rating) as it destroyed a home just feet across the county line. This damage was surveyed by the Norman Weather Forecast Office.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyThe tornado archive for Oklahoma, 2019Warnings in Oklahoma, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828399, 828400, 828401, 828402, 828403, 828404, 828405, 828407, 828408, 828479.